Carbimazole is a commonly used antithyroid drug (ATD), which is associated with several well-established side effects. However, Carbimazole-induced rhabdomyolysis is rarely reported in the literature. We report a 27-year-old male who presented with upper limb myalgia and significantly raised creatine kinase elevation, 1-month post commencement of Carbimazole for Graves’ disease. Carbimazole was ceased with subsequent clinical and biochemical improvement. Though the pathophysiology remains unclear, we hope to raise awareness regarding this rare adverse effect with a view to promote early recognition and prompt discontinuation of the offending medication caused by a commonly used medication in endocrinology.
- Musculoskeletal complaints can relate to unidentified and untreated hyperthyroidism. However one must be mindful that the treatment for these disorders can too induce myopathies.
- ATD-induced myopathy should be considered when there is a temporal relationship between introduction of ATDs and the onset of symptoms.
- If ATD-induced myopathy is being considered, other causes of myopathy should still be outruled.
- Prompt discontinuation of potentially offending medications may provide resolution of symptoms and avoid significant consequences.